Washington, May 2 (IANS) Herbal, dietary, energy or nutritional supplements may be good for one's well being, but if combined with common drugs they can damage health.
"'Natural' does not equal 'safe,'" and the effects and interactions of herbal or dietary supplements and functional foods such as energy drinks or nutritional bars can be difficult to predict, says Catherine Ulbricht, senior attending pharmacist at Massachusetts General Hospital.
"If something has a therapeutic action in a human body, this substance can also cause a reaction or an interaction," added Ulbricht, the journal Alternative and Complementary Therapies reports.
The risk for interactions is greatest in younger and older people and in individuals with multiple health conditions or who take multiple medications, explains Ulbricht.
Common examples include an increased risk of significant bleeding tied with garlic, ginkgo, ginger and saw palmetto supplements; decreased blood sugar as a result of chromium, cinnamon, whey protein, and others; hormonal effects of dong quai, black cohosh, kudzu, and saw palmetto; and elevated blood pressure caused by bloodroot, green tea, hawthorn, and mate.
Read More: Gandhi Eye Hospital | Military Hospital Po | Hospital Road | Jln Hospital Ajmer Nd Tso | L G Hospital | Civil Hospital | Methodist Hospital Tso Nad | Osmania General Hospital So | Govt. General Hospital | Govt.gen Hospital | Cg Hospital | Govt Stanley Hospital | Neyveli General Hospital | Ma Rajaji Hospital | Catherin Booth Hospital | Sm Hospital | Kannur District Hospital | Alappuzha District Hospital | Kalla Central Hospital | Dhubulia T B Hospital